Try it
Forensic Medicine · Toxicology: quinine toxicity
Sample itemA patient who took many quinine tablets has tinnitus, blurred vision progressing to blindness, and hypoglycaemia. What is this syndrome called?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Cinchonism
Quinine toxicity causes cinchonism with tinnitus, headache, nausea and visual disturbance, and in overdose blindness, QT prolongation and hypoglycaemia. Ergotism is poisoning by ergot, plumbism is lead poisoning and argyria is silver deposition.
Option by option
A. Argyria
Argyria is blue-grey skin discolouration from silver.
B. Plumbism
Plumbism is lead poisoning with colic and neuropathy.
C. Cinchonism (correct)
Correct. Tinnitus, visual loss and hypoglycaemia from quinine form cinchonism.
D. Ergotism
Ergotism produces gangrene or convulsions from ergot alkaloids.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…